Alert archive / Alabama / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 103, NWS Mobile, AL

August 18, 2024Clarke County, Monroe County, Wilcox County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Aug 18, 2024, 7:02 PM CDT for Clarke County, Monroe County, Wilcox County, Alabama. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2024, 7:02 PM CDT (00:02 UTC)
Expired
Aug 18, 2024, 7:45 PM CDT
In force
43 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clarke County, AL, Monroe County, AL, Wilcox County, AL

The radar

The Birmingham radar (KBMX), 154 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 7:17 PM CDTTSTM WND DMG3 Nne Thomasville, ALTrees down on powerlines near the Wilcox County line on Highway 5.
Aug 18, 7:26 PM CDTTSTM WND DMGFulton, ALTrees down on powerlines in the Fulton and Dickinson communities.
Aug 18, 7:35 PM CDTTSTM WND DMGLower Peach Tree, ALTrees down in several spots along CR35 (Old Line Rd) in Clarke County and along CR1 in Wilcox County.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 6:10 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2024-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2024-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1247 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1682 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted.

626 
WUUS54 KMOB 190002
SVRMOB
ALC025-099-131-190045-
/O.NEW.KMOB.SV.W.0103.240819T0002Z-240819T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
702 PM CDT Sun Aug 18 2024

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  North central Monroe County in south central Alabama...
  Northeastern Clarke County in southwestern Alabama...
  Southwestern Wilcox County in south central Alabama...

* Until 745 PM CDT.

* At 701 PM CDT, a severe thunderstorm was located over Vineland, or
  11 miles northeast of Thomasville, moving south at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Thomasville, Pine Hill, Vredenburgh, Fulton, and Yellow Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

&&

LAT...LON 3175 8723 3164 8751 3180 8778 3199 8781
      3199 8767 3200 8766 3200 8763 3213 8762
      3213 8752 3217 8752 3218 8750
TIME...MOT...LOC 0001Z 342DEG 30KT 3205 8763 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

21/CLL
2 follow-up statements
286 
WWUS54 KMOB 190021
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
721 PM CDT Sun Aug 18 2024

ALC025-099-131-190045-
/O.CON.KMOB.SV.W.0103.000000T0000Z-240819T0045Z/
Monroe AL-Clarke AL-Wilcox AL-
721 PM CDT Sun Aug 18 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTH CENTRAL MONROE...NORTHEASTERN CLARKE AND SOUTHWESTERN
WILCOX COUNTIES...

At 720 PM CDT, severe thunderstorms were located along a line
extending from Yellow Bluff to near Thomasville, moving southeast at
30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Thomasville, Pine Hill, Vredenburgh, Fulton, and Yellow Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Frequent cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3175 8723 3164 8751 3180 8778 3199 8781
      3199 8767 3200 8766 3200 8763 3205 8754
      3205 8742
TIME...MOT...LOC 0020Z 328DEG 25KT 3194 8749 3193 8769 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

21/CLL
103 
WWUS54 KMOB 190043
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
743 PM CDT Sun Aug 18 2024

ALC025-099-131-190052-
/O.EXP.KMOB.SV.W.0103.000000T0000Z-240819T0045Z/
Monroe AL-Clarke AL-Wilcox AL-
743 PM CDT Sun Aug 18 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MONROE...
NORTHEASTERN CLARKE AND SOUTHWESTERN WILCOX COUNTIES WILL EXPIRE AT
745 PM CDT...

The storms which prompted the warning have weakened below severe
limits. Therefore, the warning will be allowed to expire.  However, 
gusty winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central and southwestern Alabama.

LAT...LON 3175 8723 3164 8751 3180 8778 3199 8781
      3199 8767 3200 8766 3200 8763 3205 8754
      3205 8742
TIME...MOT...LOC 0042Z 342DEG 30KT 3178 8743 3177 8763 

$$

21/CLL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 6:58 PM CDT, 4 minutes earlier.

Area forecast discussion, Aug 18, 6:58 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
658 PM CDT Sun Aug 18 2024

...New AVIATION, NEAR TERM UPDATE...

.NEAR TERM UPDATE...
(Tonight)
A Severe Thunderstorm Watch is now in effect until 1 AM CDT for
much of south-central Alabama and northwest Florida as a broken
line of strong to severe storms drops into the area. These storms
have a history of producing strong winds in excess of 60mph and
large hail (1+ inch). 07/mb

&&

.AVIATION...
(00Z TAFS)
Issued at 654 PM CDT Sun Aug 18 2024

VFR conditions prevail this evening ahead of a broken line of
severe storms dropping into the area from the north (ahead of a
cold front). Gusty winds and hail are the predominant concerns
with storms this evening, along with reductions in visibilities
and ceilings. MVFR ceiling will likely accompany the passing front
and storms. Winds turn northerly tonight as the cold front passes
overhead with VFR conditions in the wake of the front.
07/mb

&&

.PREV DISCUSSION... /issued 334 PM CDT Sun Aug 18 2024/

..New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

NEAR TERM...
(Monday through Monday night)
Issued at 334 PM CDT Sun Aug 18 2024

The forecast for today remains on track and details on todays
severe can be found in the Mesoscale Discussion below.

After tonights storms, things will quickly dry out and a period of
drier weather will begin. The upper trough that has been parked
across the eastern US will begin to lift out as upper ridging
builds over the central US. A surface cold front will push
offshore tonight into Monday leading to lower dewpoints pushing
through the coast. No rain is expected Monday into Monday night.
Unfortunately it will remain hot for one more day as high
temperatures will likely climb into the mid to upper 90s. The good
news is with lower dewpoints the heat indices will not be as high
and it will not feel quite as oppressive as it has felt. No heat
products are expected for Monday. BB/03

Mesoscale Discussion...
(Now through tonight)
Issued at 125 PM CDT Sun Aug 18 2024

Primarily going to focus on the potential for some stronger
storms later this afternoon and into the overnight hours. This
mornings guidance has certainly thrown a wrench into the forecast
as not only will storms be delayed till this evening but also
questions in coverage and intensity seem to be holding back the
potential today. IT appears the main shortwave trough will enter
the area around 6 to 7pm at the earliest. Prior to that do not
expect anything in the way of storms as water vapor shows rather
deep dry air in place. The question will be when that shortwave
pivots through this evening into the overnight hours. The drier
air aloft is expected to move out some; however, enough will
likely be in place to make it difficult for storms to organize and
develop. Low level storm relative inflow looks to be on the lower
side which would support smaller updrafts that are more
susceptible to dry air entrainment and will require more
clustering to develop a more established updraft. With all that in
mind, storms look to be more isolated this evening than maybe we
previously suspected and will likely require a more robust kick to
get organized. Would really expect storms to survive a little
better along and east of a line extending from Butler Alabama to
Pensacola Florida, especially across interior south central
Alabama.

Now if we can get storms to sustain themselves, that dry air
mentioned earlier becomes a bigger issue. Dry air can help limit
storms but it can also promote more instability and stronger
downdrafts in storms. With that dry air in place and a little bit
of unseasonable shear associated with the shortwave trough, a
rather potent environment for mid August is in place. While storms
may be hard to come by, the storms that are able to intensify and
utilize this environment will have the potential to become severe
with time. Damaging winds will be the primary threat; however, do
not ignore the potential for some larger hail maybe in excess of
quarter size. The combination of a deep unstable profile,
especially in the hail growth zone, weak low level storm relative
inflow, the potential for undercutting/elevated storms behind the
advancing cold front and stronger deep layer shear provides a
rather impressive summertime hail environment for the central Gulf
Coast. If cells remain isolated then the hail threat may end up
being as substantial as the wind threat. Nonetheless while storms
may be hard to come by this evening, what storms that do develop
could pose a threat for a bigger severe threat than say your
normal summertime thunderstorm. BB/03

SHORT TERM...
(Tuesday through Wednesday night)
Issued at 334 PM CDT Sun Aug 18 2024

By mid August standards, an anomalous, rather strong front is
progged to settle southward over the northern reaches of the Gulf
mid-week. The front looks to actually bring a hint of "Fallish"
low temperatures Wednesday morning with the coolest numbers
dipping down into the lower half of the 60's and some 3 to 6
degrees below climo up along and north of US Hwy 84. The front
also brings a southward surge of lower dewpoints, bringing dry
days which will help to put a damper on the elevated heat stress
we have been dealing with for quite some time. Daily highs
Tuesday/Wednesday in the upper 80's to lower 90's look trend
closer to, or maybe a degree or two cooler than normal for much of
the area north of I-10. Along the coast, appears highs range a
few degrees above normal at 93 to 97, but the plus is lower
humidity values. /10

LONG TERM...
(Thursday through Sunday)
Issued at 334 PM CDT Sun Aug 18 2024

The northern stream of the east coast upper trough begins to
dampen Thursday and Friday with 18.12Z global models maintaining
good agreement that a piece of the southern flank of trough will
develop into a closed upper low and slowly retrograde west across
the northern Gulf through the weekend. This will signal a return
of rain chances late in the week into the weekend, mainly across
the southern half of the area, as moisture rebounds on the east
side of the upper low. The increased rain chances and cloudiness
will help keep temperatures near normal levels. /10/34/JFB

MARINE...
Issued at 334 PM CDT Sun Aug 18 2024

West winds will increase this tonight ahead of an approaching
front. Small craft should exercise caution over the Gulf waters
tonight as winds will increase to around 15 kts. Mariners will
need to be on the lookout for strong to severe storms progressing
from north to south into and through the marine area this evening
into the late night hours. The storms will carry the potential for
significant wind gusts. An offshore flow develops by Monday as
the front pushes offshore. No significant wind/wave impacts are
expected through Thursday. BB/03

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      76  96  71  94  69  93  68  92 /  30  20   0  10   0   0  10  30
Pensacola   79  98  75  94  72  93  73  91 /  40  30   0   0   0  10  20  50
Destin      80  96  76  94  74  93  75  91 /  40  30   0   0   0  10  30  40
Evergreen   72  95  68  91  63  92  67  91 /  50   0   0   0   0   0  10  20
Waynesboro  73  95  68  91  64  91  63  93 /  20  10   0   0   0   0   0  10
Camden      71  92  68  88  62  88  66  88 /  30   0   0   0   0   0   0  10
Crestview   74  97  69  94  66  95  69  93 /  40  20   0   0   0  10  10  40

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Excessive Heat Warning until 7 PM CDT this evening for ALZ051-
     052-261>266.

     Heat Advisory until 7 PM CDT this evening for ALZ053>060.

FL...Heat Advisory until 7 PM CDT this evening for FLZ201>206.

MS...Excessive Heat Warning until 7 PM CDT this evening for MSZ067-
     075-076-078-079.

GM...None.

&&

This product is also available on the web at:
www.weather.gov/mob

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:15 PM CDTSpecial Weather StatementMOBButler, Wilcox45 min
Aug 18, 7:42 PM CDTSpecial Weather StatementMOBMonroe48 min
Aug 18, 8:10 PM CDTSevere Thunderstorm WarningMOBBaldwin, Clarke, Conecuh, Escambia, Monroe50 min
Aug 18, 8:13 PM CDTSpecial Weather StatementMOBClarke47 min
Aug 18, 8:40 PM CDTSpecial Weather StatementMOBCovington, Escambia50 min
Aug 18, 9:00 PM CDTSevere Thunderstorm WarningMOBEscambia28 min
Aug 18, 11:42 PM CDTSpecial Weather StatementMOBConecuh, Covington48 min
Aug 19, 12:30 AM CDTSpecial Weather StatementMOBCovington60 min
Aug 19, 12:35 AM CDTSevere Thunderstorm WarningMOBCovington40 min
Aug 19, 12:47 AM CDTSpecial Weather StatementMOBEscambia43 min
Aug 19, 1:25 AM CDTSevere Thunderstorm WarningMOBMobile35 min
Aug 19, 1:59 AM CDTSpecial Weather StatementMOBMobile46 min
Aug 19, 2:21 AM CDTSpecial Marine WarningMOB69 min
Aug 19, 3:45 AM CDTSpecial Marine WarningMOB75 min
Aug 19, 4:57 AM CDTSpecial Marine WarningMOB93 min
Aug 19, 6:11 AM CDTSpecial Marine WarningMOB2 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.